Page 1 of 1 [ 6 posts ] 

ImaginaryTime
Yellow-bellied Woodpecker
Yellow-bellied Woodpecker

User avatar

Joined: 2 Nov 2010
Age: 28
Gender: Female
Posts: 54

19 Oct 2011, 6:04 pm

I've been taking Jolessa, a three-month pill pack, since the middle of May (I am now on the last month of my second pack). Originally, I began taking it because I suffered excruciating cramps, and the gynecologist I spoke to told me the Pill would decrease the pain. This has been, in fact, the case, as I haven't even needed to take painkillers since I've been on the Pill.

However, I am affected by two other problems which I believe are related to the Pill. The first is a reduced sexual drive. Before I started the Pill, I probably had an average, maybe even above-average sexual drive (it's difficult to determine, since I didn't meet my boyfriend until the week before I started the Pill). Now, as much as I hate to admit it, I'm far less interested in sexual activity, and I usually only participate because I feel like it would be unfair to my boyfriend to only do things when I'm in the mood, because it is relatively rare. Please do not think my reduced sexual drive is in any way a reflection of my boyfriend; I love him and I am physically attracted to him, I am extremely happy and comfortable in our relationship, and I genuinely wish I had a higher sexual drive.

My second issue is perhaps more inconvenient: a longer period. Before the Pill, mine usually lasted about 6 days. The first one I had on the Pill lasted 14 days, and I am currently on the 11th day of my second period on the Pill. Also, I'm only supposed to get it once every three months, but thus far I've only had about 2 months between each. I am extremely frustrated because it currently shows no signs of letting up, and I wish it would be over by this weekend, because I'll be seeing my boyfriend.

I feel like the Pill prevents pregnancy not only by releasing hormones to make your body think it's pregnant, but also by making intercourse less frequent because of longer periods and reduced sexual drive. I find both issues very frustrating. Has anyone else encountered these problems on birth control? Are there any methods of countering either of them? I do not wish to refrain from hormonal birth control altogether, seeing as condoms alone don't have a reliable success rate.



tentoedsloth
Yellow-bellied Woodpecker
Yellow-bellied Woodpecker

User avatar

Joined: 19 Oct 2011
Age: 65
Gender: Female
Posts: 67
Location: South Carolina, USA

26 Oct 2011, 7:45 pm

14 days! If you haven't talked to your doctor about this, please do! It might be expected with the new kind of pill but be sure! And get a hemoglobin test!

I'm too old to have ever taken the newer pills.



Bloodheart
Veteran
Veteran

User avatar

Joined: 17 Jan 2011
Age: 37
Gender: Female
Posts: 2,194
Location: Newcastle, England.

26 Oct 2011, 8:29 pm

Firstly bear in mind that the pill shouldn't be used as a quick-fix for menstrual problems - your gynaecologist was lazy, they should have investigated the cause of the cramps as they don't just happen without reason, cramps may be a sign of a serious underlying problem, and even if not there are MANY ways to prevent cramps without hormonal birth control. So just remember that if you're on the pill for cramps then there are other options you may want to consider if the pill is a particular problem for you.

Lower sex drive is normal within any relationship, on or off the pill, but the pill can reduce sex drive - at the end of the day it is a common side-effect of the pill as it suppresses your menstrual cycles and in turn your different sex drives throughout your cycles. There is little you can really do to help with this, except trying to change brand or type of hormonal birth control to see if it helps.

On the pill you don't menstruate - the bleeding is withdrawal bleeding caused by the drop in hormones during your placebo or week break - if the withdrawal bleeding is lasting longer than that week then something isn't quite right, the hormones in the birth control are not doing their job. Irregular bleeding is fairly normal within the first few months on a new pill, but if this is continuing you may need a different brand or type of pill. Talk to your gynaecologist.

No reason for it to be an issue when seeing your boyfriend, there's nothing you can't do during a 'period'.

You don't have to refrain from birth control all together - as well as different brands and types of hormonal birth control, you have various other types of birth control - condoms, femidoms, shields, diaphragms, caps, sponge, spermicide, IUD's (hormonal and copper), FAM and the various different FAM-based methods including Persona, Cyclebeads, Ladycomp, etc.

Condoms are 98% effective with perfect use; 2 out of every 100 women will become pregnant each year; 85% effective with typical use: 15 out of every 100 women will become pregnant each year. If you use a buddy system such as a barrier method like condoms or diaphragm coupled with a IUD or FAM methods then that's more reliable than the pill alone.

An example of some effectiveness rates;
Pill effectiveness = 99.7% effective with perfect use - 92% effective with typical use.
FAM effectiveness = 98% effective with perfect use - 80% effective with typical use.
IUD effectiveness = 99.9% effective with perfect use - 99.2% effective with typical use.
Diaphragm + Male Condoms = 99.88% effective perfect use - 97.9% effective with typical use.
Diaphragm + Fertility Awareness = 99.88% effective with perfect use - 97.2% effective with typical use.
Male Condoms + the Vaginal Ring = 99.99% effective with perfect use - 98.8% effective with typical use.
Male Condoms + Intrauterine Devices = 99.99% effective with perfect use - 99.88% effective with typical use.
To name just a few - the point is that there are other options that are highly effective, more so with a buddy system, and many other methods that will not have this sort of effect on your sex drive and menstrual cycles.


_________________
Bloodheart

Good-looking girls break hearts, and goodhearted girls mend them.


Last edited by Bloodheart on 26 Oct 2011, 8:34 pm, edited 1 time in total.

Tuttle
Veteran
Veteran

User avatar

Joined: 26 Mar 2006
Gender: Female
Posts: 3,088
Location: Massachusetts

26 Oct 2011, 8:32 pm

Different hormonal contraception methods interact with different bodies very differently. I started taking the pill when I was 18 for endometriosis. The first one they gave me (low-estrogen) caused flu-like symptoms. The second one (ultra-low estrogen) they gave me seemed fine, but eventually we found out that my body is hypersensitive to the additional estrogen so even the ultra-low levels were causing uncontrollable weight gain, and were not helping with my mood stability. Earlier this year, once we figured that out, I was swapped to an estrogen-free implant, and not only did the weight gain stop, I stopped having periods at all.

On the other hand, some other people with this implant have drastically different ways that it messes with their menstrual cycle (or not at all).

If you're having that long of periods your doctor probably would want to know about it, and possibly they'd want to try a slightly different pill that'd have fewer side effects.



abc123
Toucan
Toucan

User avatar

Joined: 26 Aug 2010
Age: 39
Gender: Female
Posts: 293
Location: UK

04 Nov 2011, 5:19 pm

A period that long doesn't sound right and I'd see a doctor. However you are young and might still be settling into it. It may resolve in a month or so on its own. The human body doesn't always fit what is normal. I don't understand pregnancy and how there is a specific due date and it is calculated a certain way - to me there are variations between people and it will happen when it is ready.

Pills can suppress sex drive, it might be worth trying another. There are other options to look into apart from the pill and condoms.



Mackica
Veteran
Veteran

User avatar

Joined: 15 Nov 2010
Gender: Female
Posts: 637

07 Nov 2011, 9:47 pm

Just step away from the birth control.It's a good concept,but it just doesn't work.It affects our bodies and hormones too much.I had the worst hormonal changes from it.Birth control is NOT healthy to use,PERIOD!(that's not a menstruation pun on purpose!)